Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 1, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 26, 1996, 2:43 PM CST for Mobile County, Alabama. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 26, 1996, 2:43 PM CST (20:43 UTC)
- Expired
- Jan 26, 1996, 3:45 PM CST
- In force
- 62 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The radar
The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 26, 3:25 PM CST | Thunderstorm Wind 88 | Creola, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 439 m²/s²
- 0-3 km storm-relative helicity
- 532 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS1 KMOB 262041 RRA SVRMOB ALC097-262145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 243 PM CST FRI JAN 26 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...MOBILE COUNTY AT 241 PM...WEATHER SERVICE DOPPLER RADAR SHOWED A DEVELOPING SEVERE THUNDERSTORM NEAR BIG CREEK LAKE AT WILMER. THIS STORM WILL MOVE NORTHEAST AT 40 MPH AND APPROACH CHUNCHULA AROUND 300 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 26, 2:33 PM CST, 10 minutes earlier.
Area forecast discussion, Jan 26, 2:33 PM CST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 PM CST FRI JAN 26 1996 WX ACTIVE WITH TOR WATCH AND 88D LIGHTING UP BRIGHTER BY THE MINUTE SO WILL BE BRIEF. WARM FRONT HAS PASSED TO THE NORTH OF CST IN RESPONSE TO STRENGTHENING S/SERLY SFC GRADIENT AHEAD OF SFC FRONT WHICH STRETCHES THRU CTRL AR/NW LA INTO ERN TX. SFC MOISTURE CONVERGENCE HAS BEEN INCRNG AS DWPTS HAVE NOW REACHED MID 60S ACRS FA. AS FRONT SLAMS INTO MOIST/UNSTABLE AIRMASS...WIDESPREAD STG/POSSIBLY SVR TSTMS WILL BE THE RULE THAN THE XCPTN. VILS RUNNING LOWER 40S HAVE BEEN PRODUCING HAIL IN SW MS DUE TO SVRL NAWAS RPTS AND DO NOT SEE THIS ACTIVITY LETTING UP AS IT WILL EVENTUALLY MOVE INTO CWA. MODELS SWING FRONTAL SYSTEM THRU FA AROUND 03/06Z SAT WITH WX CALMING DOWN AND COOLING OFF ATTM AS HI PRES FILTERS IN. (1) 44/54/30/59 +100 (2) 48/58/34/60 +100 GJM
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 1:53 PM CST | Tornado Warning | MOB | Clarke | 52 min |
| Jan 26, 3:41 PM CST | Severe Thunderstorm Warning | MOB | Wilcox | 49 min |
| Jan 26, 3:49 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 56 min |
| Jan 26, 4:41 PM CST | Severe Thunderstorm Warning | MOB | Mobile | 64 min |
| Jan 26, 4:42 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 63 min |
| Jan 26, 4:49 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 56 min |
| Jan 26, 5:01 PM CST | Severe Thunderstorm Warning | MOB | Washington | 59 min |
| Jan 26, 5:07 PM CST | Severe Thunderstorm Warning | MOB | Clarke | 68 min |
| Jan 26, 5:20 PM CST | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 55 min |
| Jan 26, 5:34 PM CST | Tornado Warning | MOB | Baldwin, Mobile | 56 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.